Oregon, 2018Hail in Oregon, May 5, 2018
May 5, 2018 · NWS BOI · 1 event in 1 county or zone
Strong to severe thunderstorms developed ahead of an upper level trough moving through the Pacific Northwest. Large hail and gusty winds were associated with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed ahead of an upper level trough moving through the Pacific Northwest. Large hail and gusty winds were associated with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at May 5, 12:35 PM PST, 5 hours 10 minutes earlier.
Area forecast discussion, May 5, 12:35 PM PST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Boise ID
235 PM MDT Sat May 5 2018
.SHORT TERM...Tonight through Monday...Showers have begun to
reform in southeast Oregon, and some will likely develop into
thunderstorms this afternoon and evening. Additional showers and
storms are forecast in the West Central and Boise mountains, and
over the Owyhees. These storms may contain gusts to 50 mph. Storms
will continue overnight in the higher terrain of the north as the
area remains under southwest flow aloft ahead of an upper level
storm. This upper level storm will move through tomorrow as a
positively-tilted shortwave trough. It will bring a cold front
with it, and this front will enter southeast Oregon in the
morning, and move through southwest Idaho in the afternoon. Along
with the ever-present topography, this front will act as a focus
for convective development. Atmospheric profiles indicate the
possibility for strong to severe winds with convection tomorrow.
At this time, we are staying with phrasing of gusty winds and
small hail, as opposed to the stronger phrasing of damaging winds
and large hail. The majority of the convection will be north of a
line from Burns to Ontario to Fairfield, but we cannot rule out
isolated storms south of that line. Temps will remain about 15
degrees above normal tomorrow, although there will be cooling once
the front passes. By Monday, highs will be around 10 degrees
above normal. With the upper level trough moving out of the area
Sunday night, showers Monday will be confined to the very far
northeast portion of Valley County. Overnight lows will be mild
tonight, about 15 degrees above normal, and still about 10 degrees
above normal Sunday night due to cloud cover and winds behind the
cold front.
.LONG TERM...Monday night through Saturday...Upper level ridging
will expand across the region on Tuesday, bringing warmer
temperatures. Temperatures Tuesday are expected to be around 15
degrees above normal. A cold front will move through the region
sometime on Wednesday morning, with showers generally north of a
line from Baker City, OR to McCall, ID. Temperatures lower around
10 degrees for Thursday or around 5 degrees above normal.
Thursday evening through Sunday morning...Look for a change in
the upper flow pattern (from westerly) over the next few days as a
deepening trough to the east teams up with a building ridge to
the west creating a high amplitude ridge that will gradually move
into the area (bringing northwesterly flow). As a result, mostly
clear conditions are anticipated across most of the area with
slight chances for precipitation in the extreme northern sections
of the CWA. Models mostly agree with this pattern change with the
exception of the EC and Canadian bringing in an upper disturbance
through the northern and eastern section of the CWA Friday
morning through Saturday morning increasing the chance for
showers. Chances for precipitation will diminish dramatically
afterwards as the shortwave exits. Temperatures are expected to
be 3 to 5 degrees above normal.
&&
.AVIATION...VFR. Isolated thunderstorms this afternoon and
evening. Surface winds: variable 10 kts or less, except gusty
erratic winds to 35kt near thunderstorms. Winds aloft at 10k ft
MSL: S-SW 10-20kt.
Sunday outlook...VFR. Scattered showers and thunderstorms. Some
thunderstorms may produce strong gusty winds to 50kt and 1" hail.
Most of the thunderstorm activity is expected north of a KBNO-KMUO
line.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...SP
LONG TERM....KA/WH
AVIATION.....KA
In the hours before
Special weather statement, May 5, 5:00 PM PST, 45 minutes before
Special Weather Statement
National Weather Service Boise ID
600 PM PDT SAT MAY 5 2018
ORZ062-060130-
Baker County OR-
600 PM PDT SAT MAY 5 2018
...SPECIAL WEATHER STATEMENT...
At 559 PM PDT, Doppler radar was tracking a strong thunderstorm near
Haines, or 7 miles north of Baker City, moving northeast at 15 mph.
Half inch hail and wind gusts up to 35 mph will be possible with
this storm.
This strong thunderstorm will be near...
Flagstaff Hill around 610 PM PDT.
Thief Valley Reservoir around 620 PM PDT.
Keating around 630 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4499 11777 4499 11760 4480 11747 4476 11787
4494 11799 4503 11779
TIME...MOT...LOC 0059Z 243DEG 13KT 4488 11784
KBLocal storm report, May 5, 5:43 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
743 PM MDT SAT MAY 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 S HAINES 44.88N 117.94W
05/05/2018 E0.88 INCH BAKER OR TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL REPORTED.
0650 PM HAIL 9 NW BAKER 44.87N 117.96W
05/05/2018 M1.00 INCH BAKER OR LAW ENFORCEMENT
&&
KBHail, Baker
- When
- May 5, 5:45 PM PST to 6:15 PM PST
- Where
- Baker County, 3.39 mi NW of Wingville to 6.62 mi E of Haines
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.870, -117.940
A Baker County Sheriff deputy reported quarter size hail 9 miles northwest of Baker City.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 5 to 6, 20181 death · 1 event
- Rip Current in Florida, May 5, 20181 death · 1 event
- Flood in Washington, May 5 to 27, 2018$12 million · 1 event
- Flooding in Washington, May 5 to 24, 2018$3.2 million · 4 events
- Flooding in Montana, May 5 to 16, 2018$452,000 · 8 events
- Hail in Virginia, May 5, 2018$15,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Tennessee, May 5, 2018$10,000 · 1.5 in hail · 6 events
- Hail and Damaging Wind in Kentucky, May 5, 20182.5 in hail · 4 events
- Flooding in Alaska, May 5 to 8, 20183 events
- Hail and Damaging Wind in West Virginia, May 5, 2018$1,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Wind in Kentucky, May 5, 201853 kt wind · 3 events
- Flooding in West Virginia, May 5 to 7, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747604.